Signs Of An Oxycodone Overdose
The ability to recognize an oxycodone overdose can potentially save a life. Medically-assisted treatments are available for counteracting overdose effects.
When an individual takes too large a dose or mixes oxycodone with another substance, it significantly increases the risk of overdosing on the drug. Oxycodone is a very potent opioid and, even when taken in the recommended amount, can cause negative side effects.
In addition to pain relief, oxycodone may cause someone to feel drowsy, dazed and confused, constipated and nauseated. When someone takes too much oxycodone, overdose symptoms can become more severe.
Possible signs of an oxycodone overdose include:
- pinpoint pupils
- nausea and vomiting
- dangerously low blood pressure
- weak pulse
- slow, shallow, and difficulty breathing
- respiratory arrest
- excessive sweating
- mood swings
- confusion, delirium, and acting drunk
- blue-tinted fingernails and lips
Oxycodone overdose symptoms may vary from one person to another, depending on a few different factors, including:
- the amount of oxycodone taken
- if the drug was mixed with another substance
- the method of abuse (injection, oral, etc.)
- the length of time oxycodone has been abused
- if an extended-release or immediate-release version was used
- if a co-occurring disorder is present
In addition to oxycodone, many opioid medications also contain other drugs, like acetaminophen or aspirin, which each have their own overdose dangers.
When an individual overdoses on oxycodone, their central nervous system activity can slow so much that it may no longer send necessary signals to the body telling it to breathe or pump blood. When this happens, medical attention is required.
Find Help For Opioid Abuse Today.
We can help you explore treatment options, find the right rehab center, and design a plan that meets your needs.Contact Us
What Is Oxycodone?
Oxycodone is a semi-synthetic opioid, manufactured from organic compounds found in opium. Typically, oxycodone is prescribed to treat moderate to severe pain. Common prescription medications that contain oxycodone can include:
The rate of oxycodone overdose increased 200 percent from 2000 to 2014, making it even more important to be aware of overdose symptoms and treatment.
How Oxycodone Is Abused
Like other drugs of abuse, oxycodone can be abused by injection and orally. Individuals who abuse oxycodone usually do so in one of three ways: crushing the tablet to snort, chewing the tablet, or crushing and dissolving the tablet into water for injection.
Changing the method of administration of oxycodone is common, especially with extended-release versions of the drug in order to achieve a faster onset of effects. Doing so can significantly increase the risk of overdose because the extended-release tablets are much stronger when used all at once.
Some individuals may also mix oxycodone with alcohol, which can be a fatal combination.
How Oxycodone Interacts With The Body
Like other opioids, oxycodone interacts with the body through the central nervous system (CNS), altering an individual’s emotional response to pain stimuli. Although the chemical structure of oxycodone is similar to codeine, it is considered to be almost as potent as morphine.
Even someone taking oxycodone as directed can experience negative side effects. These side effects can include pain relief, drowsiness, feelings of confusion, constipation, and nausea. When too much of the medication is ingested, symptoms can become more severe.
Oxycodone has many similarities to other drugs of abuse, like alcohol, heroin, and cocaine, in that it elevates levels of dopamine in the brain pathways linked to pleasure. As a result, long-term abuse of oxycodone can change the brain in such a way that an individual cannot quit the drug on their own.
What To Do For An Oxycodone Overdose
Individuals can easily take too much of a prescription painkiller like oxycodone, even if they are not struggling with addiction to it. Contacting emergency services is the first step if oxycodone overdose is suspected, as it can result in long-term injuries, severe medical issues, and possibly death, if not treated promptly.
If oxycodone overdose is suspected, it is important to keep the person conscious, if possible. If they are not conscious, it is also helpful to roll them onto their side so that, in the event that they vomit, they will not choke.
Continually monitor the person’s breathing and heart rates to ensure that they continue to breathe. CPR may be necessary if someone has completely stopped breathing. Never leave a person who is potentially suffering an overdose. The condition of someone experiencing oxycodone overdose can quickly worsen.
Oxycodone Overdose: A Sign Of A More Serious Problem
An overdose can be frightening and possibly a life-threatening situation. For those who survive an overdose, it can be a sign that they need help. If someone is struggling with oxycodone addiction, it is best for them to seek treatment at a formal addiction treatment facility.
When used illicitly, the chances of becoming addicted to oxycodone increases exponentially. As oxycodone abuse escalates, individuals may feel the need to take more frequent and larger doses of the drug in order to achieve the desired effects. Once a tolerance to the drug is established, the increasingly higher doses increase the risk of overdose.
After someone develops tolerance, they can become physically and psychologically dependent on the drug. If someone is physically dependent on a drug, their body becomes used to operating with the drug in its systems. Without maintaining the same amount of the drug in their system, the person will not be able to function normally.
If someone suddenly cuts back or stops using the drug who has become physically dependent on it, they will begin to experience uncomfortable withdrawal symptoms. Oxycodone withdrawal usually begins with feelings of restlessness and anxiety, followed by an increased breathing rate, runny nose, stomach cramps, excessive tearing, sweating, and other flu-like symptoms.
Withdrawal symptoms can also include central nervous system hyperactivity that peaks around 48 to 72 hours after the last dose of the drug. Even though oxycodone withdrawal is not usually fatal, it is incredibly uncomfortable. Because the withdrawal process is so uncomfortable, it can increase someone’s chances of relapse.
If someone has partially detoxed from oxycodone and experiences a relapse, this can increase the chances of overdose.
Long-Term Effects Of Oxycodone Abuse And Addiction
In addition to the risk of overdose and addiction, long-term abuse of oxycodone can cause dangerously decreased levels of testosterone in some people. Other long-term effects of oxycodone abuse include swelling of the arms and legs and chronic constipation.
Chronic misuse of oxycodone can also result in immunosuppression or a general weakening of the immune system. Possible effects of opioid-induced immunosuppression have been reported to include susceptibility to infection, increased risk of cancer, and an increased risk of HIV infection.
Long-term opioid use may also lead to:
- abnormal pain sensitivity
- amenorrhea (irregular menstruation)
- increased risk of heart attack and heart infection
- galactorrhea (excessive or inappropriate production of milk)
- increased risk of overdose
- reduced energy
- reduced libido
- testosterone depletion
Treatment For Oxycodone Overdose And Addiction
Treatment for oxycodone overdose can include a drug called naloxone. Naloxone works to block opioid receptors in the central nervous system to instantly stop the effects of the opioid, which has the potential to save someone’s life.
Getting professional medical help is the best way to ensure the safety of an overdosing individual. Those abusing oxycodone recreationally, and those suffering from addiction to the drug, carry a higher risk of potentially fatal overdose.
For more information on the signs of an oxycodone overdose and treatment, contact us today.Article Sources
U.S. National Library of Medicine, MedlinePlus - https://medlineplus.gov/ency/article/007285.htm